Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Nov 11, 2021, 8:46 PM EST for Henry County, City of Martinsville, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 11, 2021, 8:46 PM EST (01:46 UTC)
- Expired
- Nov 11, 2021, 9:15 PM EST
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.00 in
- Wind
- 30
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WWUS81 KRNK 120146
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EST Thu Nov 11 2021
NCZ004-005-VAZ032-033-043-120215-
Stokes NC-Rockingham NC-Henry VA-Franklin VA-Patrick VA-
846 PM EST Thu Nov 11 2021
...A line of gusty showers will impact portions of northeastern
Stokes, northwestern Rockingham, Henry, southwestern Franklin and
eastern Patrick Counties and the City of Martinsville through 915 PM
EST...
At 844 PM EST, Doppler radar was tracking a line of gusty showers
over Penns Store, or over Spencer, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Martinsville...
Mayodan...
Stoneville...
Danbury...
Axton...
and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3685 8025 3690 7976 3663 7969 3654 7971
3654 7967 3645 7965 3639 8020
TIME...MOT...LOC 0144Z 255DEG 28KT 3661 8006
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
ETWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 11, 7:44 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 11, 7:44 PM EST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 744 PM EST Thu Nov 11 2021 .SYNOPSIS... A strong cold front looks to cross the region tonight bringing with it gusty rain showers and cooler conditions.The front will be followed by a deep upper level trough which looks to send two more fronts our way reinforcing the cold air along with the chance for some mountains snow showers this weekend. High pressure makes a return heading into early next week. && .NEAR TERM /THROUGH FRIDAY/... AS OF 741 PM EDT Thursday... ...A strong cold front crosses the region tonight bringing heavy rain showers and gusty winds. Cooler and drier conditions by Friday... Besides a few prefrontal showers and some patchy dense fog it has been a relatively quiet evening across the region. The warm frontal boundary that was draped over the region earlier in the day continues to drive north toward the Delmarva region while our cold front pushes toward the Ohio River. The cold front will be the main feature to watch over the next 12 hours with hi-res and synoptic guidance remaining consistent in regards to timing the front. Model trends throughout the day continue to depict a faster speed with the front entering in from the west around 05-06z/12-1am and exiting to our east after 11-12z/6-7am. The heaviest precip looks to fall within a 3-4 hour window from 06-09z/1-4am early Friday morning as the main forcing with the front passes through. This also looks to be the time when we could see the gustiest winds. Models continue to depict gusts around 20-25 kts with higher gusts of 30 kts along the ridges. Showers out ahead of the main line may also pack a punch but so far the activity that we continue to see as of 730PM really hasn't did too much so confidence in this is a bit lower. Precipitation amounts look to range between 0.50 inch to 0.75 inch areawide for this event. Localized heavier amounts are possible along the spine of the Blue Ridge where prefrontal showers seem to be enhanced a bit more from upslope south to southeasterly flow. With the front traveling so fast these totals may in fact be tampered a bit especially since dry air remains in the mid and upper levels from high pressure departing off the New England Coast PWATS per the 00z RNK sounding this morning were around 0.36 inches. Since then we have climbed to around 0.72 inches as the 12z RNK sounding which still reflects plenty of dry air in the mid levels. You combine this with HRRR, and NAMnest model PWATS of around 1.00 inches during the 06-10z/1am-5am window to further the confidence of a quick beneficial rain with no flooding concerns. The cold front should exit the region beyond 12-14z/7-9am Friday morning giving way to decreasing clouds and dry conditions Friday afternoon. Breezy conditions will remain through Friday afternoon with winds gusting upwards of 15-25 knots, especially west of the Blue Ridge. As for temperatures, we don't look to see too much of a cooldown just yet. It will be a subtle change behind this front with unseasonably warm temperatures hanging around at least for one more day. Overnight lows will range from the low to mid 40s west of the blue ridge tonight to close to 60 out east. High temperatures don't fluctuate too much with low 50s in the mountains to close to 70 across the Piedmont. Bigger changes to temperatures arrive for the weekend ahead. Moderate confidence in regards to the timing of the front, precipitation amounts, and fluctuations in temperatures in the near term period. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 159 PM EDT Thursday... Slowing down probability of precipitation for Friday night. There is a broad and digging long wave trough over the eastern United States during this time frame. Saturday one short wave passes through the trough then after a brief period of weak ridging another short wave deepens the eastern trough on Sunday night and Monday. As each wave rotates through, the air mass cools a bit more. By late in the day Saturday 850MB temperatures are down to zero as far southeast as the Virginia and North Carolina piedmont. Wind speeds increases behind the next surface front Friday night and Saturday, especially at the higher elevations. Upslope clouds fill over the mountains by Saturday morning and will remain in the area through Saturday afternoon. Locations under the clouds cover will have only a small rise in temperatures on Saturday. The next push of cold air advection and northwest winds will bring the clouds back to the region Sunday night. Will be slowing down the probability of precipitation for Friday night, which will be confined to the mountains mainly from the Alleghany Highlands down to Tazewell County. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 159 PM EDT Thursday... Have trimmed back probability of precipitation Monday night. Deep northwest flow starting out on Monday with a 40 to 50 knot 850MB low level jet. By Monday night, upslope clouds and precipitation will erode over the mountains. Good downsloping and only a shallow layer of moisture Monday and Tuesday will result in little cloud cover and some compressional warming east of the Blue Ridge Monday and Tuesday. Surface high pressure will keep the weather dry Tuesday through Thursday. Temperatures will be gradually warming each day. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... As of 743 PM EST Thursday... Sub VFR flight conditions expected overnight into early Friday morning as a quick moving cold front pushes through... A strong cold front looks to approach the region from the west overnight into Friday morning due in part to a deep digging trough over the Ohio River Valley. Prefrontal showers and areas of dense fog/drizzle have develop out ahead of the boundary leading to pockets of MVFR and LIFR conditions between the TAF sites. This will be the general trend through 04-05z/11pm-12am this evening as we await the cold frontal boundary which is currently located west of KHTS and KCRW as 00z/7am. The worst of our weather looks to arrive beyond 06z-11z/1am-6am Friday morning. This is when we look to see the heaviest rain showers and gusty winds. Between 05-07z/12am-2am is when a narrow line of heavier rain showers and gusty winds looks to make it's way into KLWB and KBLF. With that said visibilities during this time could drop as low as IFR. The same can be said, further east although MVFR conditions look to be predominant with the front pushing into KROA/KBCB between 07-09z/2am-4am and KLYH/KDAN shortly thereafter. The other concern with the front looks to be the wind. Winds will remain out of the southeast at 5-15 knots with gusts upwards of 20- 25 knots at times through this evening. Any rain showers ahead of the front also have the potential to put down gusts upwards of 25 knots. As the front approaches, gusts of 25-30 knots look to reach KLWB/KBLF around 05-07z, KROA/KBCB 06-08Z, and KLYH/KDAN by 07z-10z. Winds will switch to the west while subsiding a bit Friday afternoon in the wake of the front. The front looks to exit the region between 12-14z/7am-9am Friday morning. IFR-MVFR ceilings will start the day before a fairly quick return to VFR conditions in most areas by early Friday afternoon. .Extended Aviation Discussion... VFR conditions will continue into Friday night. A deep upper low anchored over the Great Lakes will dominate the weather scene across the region through the weekend. A secondary cold front will reach the area Saturday morning with another on Monday. Precipitation with these frontal systems will be almost entirely confined to western mountain upslope rain/snow showers with periods of sub-VFR ceilings likely for areas west of the Blue Ridge throughout the weekend and into early next week. For the Piedmont areas, expect mainly VFR conditions during the weekend and into Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...ET NEAR TERM...ET/KK SHORT TERM...AMS LONG TERM...AMS AVIATION...ET/KK/RAB
Hazardous weather outlook, Nov 11, 5:34 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 534 PM EST Thu Nov 11 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-122245- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 534 PM EST Thu Nov 11 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 11, 4:05 PM EST, 4 hours 41 minutes before
Special Weather Statement National Weather Service Blacksburg VA 405 PM EST Thu Nov 11 2021 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-112315- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe- Grayson-Carroll-Mercer- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Galax, Bluefield, and Flat Top 405 PM EST Thu Nov 11 2021 ...FOG WILL MAKE FOR POOR DRIVING CONDITIONS THROUGH EARLY EVENING... Fog has become dense along the mountains late this afternoon, with visibilities along the ridges lower than a quarter mile. This is especially true along I-77 through Fancy Gap, the Blue Ridge Parkway from near Blowing Rock to Meadows of Dan, and along East River Mountain in Mercer County. Those traveling should be alert to slow traffic and poor visibility. Allow a little more time to get to your destination safely. Scattered showers will make roadways wet, impacting braking distances.
Special weather statement, Nov 11, 6:18 PM EST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Blacksburg VA 618 PM EST Thu Nov 11 2021 NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-120130- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe- Grayson-Carroll-Mercer- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, Volney, Galax, Bluefield, and Flat Top 618 PM EST Thu Nov 11 2021 ...FOGGY ALONG THE RIDGES THIS EVENING... Fog is dense along the mountains early this evening, with visibilities along the ridges lower than a quarter mile. This is especially true along I-77 through Fancy Gap, the Blue Ridge Parkway from near Blowing Rock to Meadows of Dan, and along East River Mountain in Mercer County. Those traveling should be alert to slow traffic and poor visibility. Allow a little more time to get to your destination safely. Scattered showers will make roadways wet, impacting braking distances.
Special weather statement, Nov 11, 8:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EST Thu Nov 11 2021
NCZ004-005-VAZ032-033-043-120215-
Stokes NC-Rockingham NC-Henry VA-Franklin VA-Patrick VA-
846 PM EST Thu Nov 11 2021
...A line of gusty showers will impact portions of northeastern
Stokes, northwestern Rockingham, Henry, southwestern Franklin and
eastern Patrick Counties and the City of Martinsville through 915 PM
EST...
At 844 PM EST, Doppler radar was tracking a line of gusty showers
over Penns Store, or over Spencer, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Martinsville...
Mayodan...
Stoneville...
Danbury...
Axton...
and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3685 8025 3690 7976 3663 7969 3654 7971
3654 7967 3645 7965 3639 8020
TIME...MOT...LOC 0144Z 255DEG 28KT 3661 8006
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ETThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 12:56 AM EST | Special Weather Statement | RNK | Alleghany, Botetourt, Carroll, Craig, Floyd, Franklin and 9 more | 49 min |
| Nov 12, 1:56 AM EST | Special Weather Statement | RNK | Amherst, Bedford, Campbell, Franklin, Henry, Pittsylvania and 6 more | 49 min |
| Nov 12, 2:09 AM EST | Special Weather Statement | RNK | Henry, City of Martinsville | 36 min |
| Nov 12, 2:15 AM EST | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 60 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.